Colorado, 2013

Hail in Colorado, June 28, 2013

June 28, 2013 · NWS GLD · 2 events in 1 county or zone

During the late afternoon and early evening strong thunderstorms moved southeast across East Central Colorado. The largest hail reported was 3/4 in Seibert and southern Kit Carson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and early evening strong thunderstorms moved southeast across East Central Colorado. The largest hail reported was 3/4 in Seibert and southern Kit Carson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 2:00 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUN 28 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 300 PM MDT FRI JUN 28 2013

MAY HAVE TWO SEPARATE AREAS FOR SHOWERS/THUNDERSTORMS TONIGHT. FIRST
WOULD BE ACROSS THE FAR WEST/SOUTHWEST WHERE MODELS SUGGESTING
CONVECTION NEAR THE CHEYENNE RIDGE WILL MOVE SOUTHEAST TONIGHT. OTHER
AREA IS ACROSS ALL BUT THE FAR EAST AND WEST AFTER MIDNIGHT AS A
WEATHER DISTURBANCE MOVES DOWN FROM THE NORTHWEST. FAIRLY TIGHT 700
THETA-E GRADIENT WITH PRECIP DEVELOPING ALONG/JUST WEST OF IT. THIS
SYSTEM EXPECTED TO MOVE SOUTHEAST AND OUT OF THE AREA SOMETIME
SATURDAY MORNING. SHOULD BE FAIRLY QUIET DURING THE EARLY AFTERNOON
BEFORE MOISTURE AND AFTERNOON HEATING PRODUCE A FEW AFTERNOON
THUNDERSTORMS ONCE AGAIN.

LOW TEMPERATURES TONIGHT UPPER 50S FAR WEST TO MID 60S FAR SOUTH.
HIGH TEMPERATURES SATURDAY 85 TO 90.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 300 PM MDT FRI JUN 28 2013

FORECAST CONCERNS FOR THIS PERIOD WILL BE CHANCE OF
THUNDERSTORMS/HOW FAR EAST TO TAKE THEM AND HOW MUCH TO COOL
TEMPERATURES. SATELLITE SHOWING AN AMPLIFIED/BLOCKY PATTERN FROM THE
PACIFIC INTO EASTERN NORTH AMERICA. THIS FLOW HAS AMPLIFIED SOME
OVER THE LAST 24 HOURS AS WESTERN RIDGE AND EASTERN PACIFIC UPPER
LOW HAVE BEGUN TO MOVE WESTWARD. THIS IS A RESULT OF STRONG SYSTEM
DIGGING INTO THE GREAT LAKES/EASTERN PORTION OF THE COUNTRY.

AT MID LEVELS THE MODELS WERE CLOSE WITH THE GFS...CANADIAN AND
UKMET DOING SLIGHTLY BETTER THAN THE ECMWF/SREF. THE NAM WAS DOING
THE WORST. MODELS TENDED TO NOT HAVE THE SURFACE RIDGE STRONG ENOUGH
WITH THE NAM/ECMWF DOING ABOUT THE SAME. MODELS DID ABOUT THE SAME
ON THE LOW LEVEL THERMAL FIELD.

SATURDAY NIGHT...MODELS INDICATE THE POSSIBILITY OF A WEAK RIGHT REAR
QUADRANT OF THE UPPER WILL BE OVER THE AREA THROUGH THE NIGHT.
INSTABILITY AND SOME WEAK SHORTWAVE TROUGH MOVING THROUGH...MAINLY
AFFECTING THE WEST...WILL BE IN PLACE AS WELL. WILL KEEP A SLIGHT
CHANCE IN THE WESTERN PORTION THROUGH THE NIGHT. LIGHT WINDS AND
LITTLE CLOUD COVER...ESPECIALLY IN THE EASTERN PORTION...WILL MAKE
FOR A COOL NIGHT.

SUNDAY/SUNDAY NIGHT...EVEN THOUGH SOME DIFFERENCES...MODELS ARE
INDICATING THAT THE RIGHT REAR QUADRANT OF THE UPPER JET EXTENDS
FROM NORTH OF OUR FORECAST AREA INTO THE NORTH TO NORTHEAST HALF
DURING THE AFTERNOON WITH A TREND OF SHIFTING IT SOUTH AND WEST FROM
LATER IN THE DAY INTO THE EVENING HOURS. AFTER 06Z A NORTH TO SOUTH
JET WITH A LEFT FRONT QUADRANT BEGINS TO AFFECT THE WESTERN HALF.
A COUPLE OF SHORTWAVE TROUGHS COME IN ALSO...ONE EARLY AND THEN ONE
OVERNIGHT. THAT COMBINED WITH THE JET I KEPT A SLIGHT CHANCE IN THE
WEST THROUGH THE NIGHT.

PERSISTENT EASTERLY UPSLOPE WINDS AND COLD AIR ADVECTION WILL
CONTINUE THE COOLING TREND FOR THE MAXES. CLOUD COVER WILL BE
FURTHER WEST WITH A COOLER AIR MASS IN PLACE PLUS LITTLE TO NO
WINDS...ESPECIALLY IN THE EASTERN HALF. SO WENT TOWARD THE COOLEST
GUIDANCE.

MONDAY...LEFT FRONT QUADRANT OF THE UPPER JET REMAIN NEAR/OVER THE
WESTERN HALF OF THE AREA THROUGH THE DAY. IT IS POSSIBLE THAT
OVERNIGHT CONVECTION COULD LINGER INTO THE MORNING HOURS SO WILL KEEP
A SLIGHT CHANCE. SHORTWAVE TROUGH IN THE NORTHERLY FLOW ALOFT BEGINS
TO MOVE THROUGH THE AREA IN THE AFTERNOON. KEPT A SLIGHT CHANCE TO
CHANCE MENTION IN THE WESTERN HALF IN THE AFTERNOON...GREATEST IN
EASTERN COLORADO. PER CONTINUED EASTERLY UPSLOPE FLOW...COLD AIR
ADVECTION...CLOUD COVER...AND REMARKABLE/CLOSE AGREEMENT OF MODEL 2
METER AND 850 MB TEMPERATURE FORECASTS...COOLED OFF MAXES MORE.

MONDAY NIGHT THROUGH FRIDAY...ABOVE MENTIONED JET AND SHORTWAVE
TROUGH MOVE THROUGH MONDAY NIGHT AND CRH_INIT GRIDS FIT NICELY WITH
THAT DEPICTION. ALTHOUGH THEY DO DIFFER ON DETAILS...DETERMINISTIC
AND ENSEMBLE MODEL OUTPUT CONTINUE TO AGREE ON AMPLIFYING AND
RETROGRESSING WESTERN RIDGE AND RETROGRESSING EASTERN UPPER
TROUGH/REDEVELOPING UPPER LOW FURTHER WEST INTO OUR NECK OF THE
WOODS FOR THE REMAINDER OF THE PERIOD. THIS MEANS AN EVER INCREASING
CHANCE OF PRECIPITATION BEGINNING ON TUESDAY. LIFT CONTINUES TO
INCREASE AS UPPER LOW MOVES CLOSER OR REDEVELOPS VERY NEAR IF NOT ON
TOP OF THE FORECAST AREA.

AS STATED ABOVE ENSEMBLES DO SUPPORT THE DETERMINISTIC SCENARIO
ALTHOUGH THE ENSEMBLES DO A SUPPORT A MORE WEST SOLUTION BY THE END
OF NEXT WEEK AND ALSO KEEPING IT NEARLY STATIONARY/MOVING IT LITTLE
IN THE LAST COUPLE DAYS OF THE PERIOD. SO KEPT THE INTI POPS THROUGH
THE PERIOD WITH HIGH CHANCE TO LOW LIKELY POPS SHOWING UP THE LAST
TWO DAYS. FOR THAT FAR OUT THOSE ARE HIGH POPS. BUT THOSE POPS LOOK
REASONABLE GIVEN THE MODEL AGREEMENT...PROXIMITY OF LIFT/COLD AIR
ALOFT AND PERSISTENT LOW LEVEL EASTERLY UPSLOPE KEEPING MOISTURE
CONTENT HIGH IN THIS PERIOD. ANOMALIES SHOW NEAR 2 TO 3 STANDARD
DEVIATIONS BELOW NORMAL ON MID LEVEL HEIGHTS/TEMPERATURES FOR THIS
SYSTEM. ALSO THE GFS PROBABILITY FOR RECEIVING AT LEAST 0.05 IS
RATHER HIGH AND EVEN HIGHER THAN THE INTI POPS.

COOLED OFF THE TEMPERATURES...MAINLY THE MINS...AT THE BEGINNING OF
THE PERIOD GIVEN THE LIGHT WINDS...LOW DEWPOINTS AND ONLY A SMALL
AMOUNT OF EXPECTED CLOUD COVER. HIGH TEMPERATURES WILL BE QUITE
COOL FOR THIS TIME OF YEAR AND COULD POSSIBLE BE COOLER IF SYSTEM
DEVELOPS IN A FAVORABLE LOCATION.

&&

.AVIATION....(FOR THE 18Z TADS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1100 AM MDT FRI JUN 28 2013

FOR KGLD AND KMCK...VFR EXPECTED CONDITIONS THROUGH THE PERIOD.

KGLD...ISOLATED THUNDERSTORMS POSSIBLE NEAR KGLD TERMINAL AFTER
23Z WITH THE EXPECTATION THAT THEY WILL BE DIURNALLY DRIVEN AND
SHOULD DIMINISH SHORTLY AFTER 02Z OR SO. A WEATHER DISTURBANCE
MOVES IN FROM THE NORTH/NORTHWEST LATE TONIGHT BRINGING ANOTHER
CHANCE OF STORMS TO THE AREA. AT PRESENT TIME CONFIDENCE NOT HIGH
ENOUGH IN AREAL COVERAGE OF STORMS TO INCLUDE IN TAF. LIGHT
SOUTH/SOUTHWEST WINDS TODAY WILL SHIFT TO THE NORTHEAST AND EAST
UNDER 10KTS AFTER 00Z TONIGHT.

KM...ISOLATED THUNDERSTORMS POSSIBLE AFTER 06Z AS ABOVE
MENTIONED WEATHER DISTURBANCE MOVES THROUGH. NORTH TO NORTHEAST
WINDS 10KTS WITH SOME HIGHER GUSTS EXPECTED THIS AFTERNOON WITH A
GENERAL 10KT WIND TONIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

SHORT TERM...DDT
LONG TERM...BULLER
AVIATION...DDT
Hazardous weather outlook, Jun 28, 9:25 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT FRI JUN 28 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT FRI JUN 28 2013 /1125 AM CDT FRI JUN 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY EVENING
OVER FAR EASTERN COLORADO AS STORMS DEVELOP OVER THE HIGHER
TERRAIN DURING THE AFTERNOON AND MOVE OVER THE PLAINS LATE IN THE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 28, 3:13 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT FRI JUN 28 2013

COZ091-282245-
KIT CARSON COUNTY-
413 PM MDT FRI JUN 28 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF SEIBERT...MOVING SOUTHEAST AT
15 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  6 MILES NORTHWEST OF VONA BY 445 PM MDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10315 3958 10290 3957 10285 3931 10257
      3928 10303 3949 10316 3956 10316
TIME...MOT...LOC 2213Z 321DEG 13KT 3947 10289

024

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 28, 3:57 PM MST
Where
Kit Carson County, Seibert
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -102.880

Wind gusts estimated to be 50 MPH with the storm.

Hail, Kit Carson

When
June 28, 4:30 PM MST
Where
Kit Carson County, 17.31 mi S of Vona
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.050, -102.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452827, 452828.